# SDR 2018FA0000420

- Difficulty date: April 18, 2018
- Submitted: October 16, 2018
- Operation: General aviation
- Aircraft: N16084
- Make and model: Beech T44C
- Aircraft serial: 16084
- Engine: Pwa PT6A34B
- Engine time: 19,414 hours, 5,442 cycles
- System (JASC): 7250 · Turbine Section
- Part: Turbine Blades
- Part number: 3039901
- Condition: Fractured
- Location: Engine
- Part time: 2,491 hours
- Component: Turbine, Pwc
- Component part number: 3013411
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, B, Y
- Precautionary procedure: O

## Discrepancy

A. AT END OF A 3 HOUR MISSION, AT 5000 FEET MSL, AIRCREW REPORTED A LOUD BANG FROM THE RIGHT ENGINE, FOLLOWED BY SUDDEN NOSE RIGHT YAW AND AIRFAME VIBRATIONS. AIRCREW NOTED SMOKE COMING FROM THE RIGHT ENGINE. RIGHT ENGINE SECURED. AIRCREW DECLARED THE EMERGENCY, PERFORMED AN UNEVENTFUL SINGLE ENGINE, SECURED THE AIRCRAFT AND REMANDED THE AIRCRAFT TO MAINTENANCE. B. DURING TEARDOWN THE FLEET REPORTED DISCREPANCY WAS CONFIRMED. THE LOUD BANG HEARD BY THE PIOLET WAS THE CATASTROPHIC FAILURE OF THE CT DISK ASSEMBLY BROUGHT ON BY THE RUPTURE OF A SINGLE CT BLADE. THE SMOKE SEEN EMANATING FROM THE ENGINE EXHAUST WAS CAUSED BY THE COLLATERAL DESTRUCTION OF ADJACENT COMPONENTS AS METALLIC DEBRIS WAS PROCESSED BY THE COMPRESSOR AND POWER TURBINE ASSEMBLIES. C. THE FAILURE SEQUENCE OF THE TURBINE COMPONENTS BEGAN WITH THE FAILURE OF A SINGLE CT BLADE. MAGNIFICATION OF THE BLADE'S FRACTURE SURFACE SHOWS A CLEAR DELINEATION BETWEEN A PROGRESSIVE FATIGUE ZONE AND AN OVERLOADED RUPTURE AREA.  THE FATIGUE CRACK ORIGINATED FROM A MICROSHRINKAGE 0.060 INCHES FROM THE FORWARD CORNER ON THE PRESSURE SIDE, APPROXIMATELY 0.001" BELOW THE CAST SURFACE. 1. FOLLOWING THE LIBERATION OF THE INITIAL BLADE, THE INTERFERENCE WITH ADJACENT PARTS INITIATED A DESTRUCTIVE SEQUENCE WHICH RESULTED IN THE FAILURE OF THE REMAINING BLADES. PROCESSING THIS DEBRIS THROUGH THE TURBINE SECTION RESULTED IN THE REMAINDER OF THE DAMAGE DOCUMENTED IN THE FINDINGS ABOVE.
